Subacute lupus erythematosus during treatment with golimumab for seronegative rheumatoid arthritis.
We report on a 52-year-old woman with a history of severe seronegative rheumatoid arthritis. Several conventional therapies and biological therapy with etanercept and infliximab had been unsuccessful. In 2010 she was given golimumab subcutaneously at a monthly dose of 50 mg. She had a negative ANA titre. After 16 months of uninterrupted therapy and sustained response, she developed skin lesions on the upper trunk, back and upper extremities, which worsened on exposure to the sun. The skin biopsy was compatible with subacute lupus erythematosus. Laboratory findings included an ANA titre 1:640, negative anti-Ro/SSA and anti-DNA antibodies. Topical corticosteroid therapy proved inadequate. The patient's condition improved only after discontinuation of golimumab. The causal relationship between subacute cutaneous lupus erythematosus and golimumab is not dose-related and occurs with some delay (a typical feature of immunological adverse reactions). The association is likely, but not confirmed (because re-challenge was not performed). However, a clear improvement was noted after withdrawal. Based on this case, we hypothesized the aetiological role of golimumab-associated immunogenicity. TNF-α antagonist-induced lupus-like syndrome (TAILS) is a well-known side effect of this class of substances. The British Society of Rheumatology recommends discontinuation of the causal anti-TNF-α treatment in patients with TAILS.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices